Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 8, NWS Goodland, KS

August 18, 2025Gove County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 18, 2025, 7:29 PM CDT for Gove County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2025, 7:29 PM CDT (00:29 UTC)
Expired
Aug 18, 2025, 10:30 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Gove County, KS

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

249 
WGUS53 KGLD 190029
FFWGLD
KSC063-190330-
/O.NEW.KGLD.FF.W.0008.250819T0029Z-250819T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
729 PM CDT Mon Aug 18 2025

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southeastern Gove County in west central Kansas...

* Until 1030 PM CDT.

* At 729 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southeastern Gove County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3901 10015 3900 10015 3899 10015 3889 10015
      3883 10015 3878 10015 3870 10015 3870 10019
      3870 10022 3870 10025 3870 10033 3870 10035
      3870 10038 3870 10045 3870 10050 3897 10029

FLASH FLOOD...RADAR INDICATED

$$

Meister

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 5:39 PM CDT, 1 hour 50 minutes earlier. Its key messages:

  • There is a chance for more widespread storms this afternoon and evening. A few storms may become severe with damaging winds, large hail and blowing dust all possible.
  • Temperatures are forecast to remain warm with highs in the 90s through much of the work week. We may see a cool down next weekend.
Area forecast discussion, Aug 18, 5:39 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
439 PM MDT Mon Aug 18 2025

.KEY MESSAGES...

- There is a chance for more widespread storms this afternoon
  and evening. A few storms may become severe with damaging
  winds, large hail and blowing dust all possible.

- Temperatures are forecast to remain warm with highs in the 90s
  through much of the work week. We may see a cool down next
  weekend.

&&

.UPDATE...
Issued at 429 PM MDT Mon Aug 18 2025

Two areas of storm activity are ongoing; one area of storms
moving in from the west in CO and the other is a broken line of
storms across NW KS. So far hail up to quarter size and wind
gusts approaching 70 MPH are the main threats with these storms.
There is also the threat for dust storm conditions along the
leading edge of any thunderstorm outflow boundaries this
afternoon.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 1030 AM MDT Mon Aug 18 2025

Current observations show a broad area of low pressure across much
of the region, with winds generally from the north. Observations
also show a continued band of showers and storms along Interstate
76. This band has produced an outflow boundary that is around
Highway 34. This setup might change a few things for later today.

For now, high temperatures are still expected to reach the 90s with
most of the area in the 80s as of 10am MT. Winds are forecast to
slowly shift to out of the east during the day as lower pressure
builds up near the Front Range, with moisture flowing in from the
east. For the afternoon hours, this is forecast to still allow
storms to develop, especially along the higher terrain just west of
the area. The potential wrench in the setup is the outflow boundary
that is moving into the area from the north, along with any
additional outflows produced by these morning storms. With the
boundary in the area, there is a chance that storms could fire up
early in the afternoon (around 1pm MT / 2pm CT) on that boundary.
These storms would initially have a risk for large hail, especially
the further east they form where more moisture availability and
higher temperatures are forecast to allow for greater instability.
The main hindrances are that mid-level lapse rates are forecast to
be around 8 C/km and effect shear around 25 kts. Both conditions are
marginally supportive of strong to severe storms, so overall severe
threat should remain isolated. Otherwise, if the line does not fire
up, most of the area should remain sunny through the afternoon with
maybe a rogue pop up storm.

The evening hours are forecast to have isolated storms develop in
Eastern Colorado that should cluster fairly quickly with effective
shear around 25-35 kts and messy hodographs. This would favor an
initial large hail threat, followed by strong wind gusts once storms
cluster. If the storms did fire up across the area during the
afternoon, the overall severe risk would likely be lower with more
stable air and competing outflows, hindering how much the clusters
outflows could help sustain their development. The more moist
profile could also lower the wind threat with less DCAPE. Otherwise,
if the earlier storms do not form, the clusters are forecast to move
across the area from west to east, still favoring along and north of
I-70. As they move across, sporadic wind gusts of 60 to 70 mph
remain forecast. These strong gusts and outflows could also kick up
blowing dust as recent observations suggest most of the area has dry
topsoil. If a few storms form ahead of the main cluster, there is
also the chance that these could provide some mid-level capping
stability, which would help concentrate dust if additional outflows
can begin to pick up dust.

The overnight hours would see the storm cluster slowly finish moving
through the area to the east if it did form. There could be some
additional development of storms if any outflow boundaries linger in
the area. For areas that clear of storms, partly cloudy skies are
forecast with lows dropping into the upper 50s and 60s.

Tuesday, the upper ridge is forecast to re-establish itself over the
Rockies and amplify. Temperatures should remain in the 90s with
generally sunny skies, though we should avoid the upper 90s with the
ridge axis to the west of the area. With the ridge in place, the
flow through the air column is forecast to be on the weaker side,
which should help keep winds below 15 mph with occasional gusts to
20 mph. We are forecast to retain dewpoints in the 60s which will
keep a small chance for storms during the afternoon and evening
hours. However, chances should remain below 15% with the upper
subsidence, the lower pressure gradient becoming more broad and
diffuse, and with shortwaves likely staying north of the area due to
the amplified ridge.

Tuesday night, skies should clear and winds become light over the
area. With this, low temperatures should drop to near dewpoint in
the 50s and 60s. There could be some patches of fog that develop
with the saturated lower level air.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 1030 AM MDT Mon Aug 18 2025

Wednesday and Thursday are forecast to be warm and fairly dry with
the upper ridge over the area. Highs should warm into the 90s with
generally sunny/clear skies due to the upper subsidence. With this,
chance for precipitation are very low as most of the shortwaves
should stay north of the area, short of maybe on Thursday depending
on how long the ridge can remain amplified. Winds are forecast to be
generally below 20 mph with weak flow through the air column due to
the ridge.

The weekend is forecast to bring a pattern change as an upper trough
pushes into the Plains and Great Lakes region on Friday. The current
forecast progression would still allow Friday to be warm with highs
in the 90s with the ridge in place through most of the day. There
looks to only be a 10% chance that the trough pushes through quickly
enough that Friday would be cooler. A quicker progression would also
hinder storms chances for Friday. Otherwise, the front/low that is
tied to the upper trough should move through during the day and help
spark some storms during the afternoon and evening. We should have
enough moisture for severe storms to form with the forcing moving
through the area. After the front/low move through, generally cooler
temperatures with highs in the 70s and 80s are forecast. Storm
chances may continue through the weekend as long as the trough
doesn't push through too far south and bring the center of higher
pressure over the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1101 AM MDT Mon Aug 18 2025

For KGLD... VFR conditions are forecast through the period,
though there will be multiple chances for storms. Storms are
possible in two different waves between about 20-04Z. Near
chance has a possibility greater than 30-35% at this time, but
both could allow for severe storms if they do occur. Between
20-01Z, be alert for storms that form over or near the terminal.
After 01Z, storms should move in from the west if they do move
in. Once the initial storms pass, there is a 10% chance of
redevelopment through the night. Otherwise, clear skies are
forecast with varying winds.

For KMCK... VFR conditions are forecast through the period,
though there will be multiple chances for storms. Storms are
possible for the first few hours of the period as an outflow
boundary moves through (chance of development around 10%).
Otherwise, the main chance will be between 02-07Z as a cluster
moves from west to east across the region. The issue is whether
or not the cluster can hold together, especially if storms form
in the area during the afternoon. Once the cluster passes, there
is a 10% chance for redevelopment along outflows. Otherwise,
skies should be clear with winds from the north.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...JTL
SHORT TERM...KAK
LONG TERM...KAK
AVIATION...KAK
Hazardous weather outlook, Aug 18, 5:24 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
424 PM MDT Mon Aug 18 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192230-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
424 PM MDT Mon Aug 18 2025 /524 PM CDT Mon Aug 18 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms are possible today during the afternoon and
evening hours. Severe storms could form as early as 1 pm mountain
time or 2 pm central time. Storms will be capable of producing hail
up to two inches in diameter, damaging wind gusts up to 70 MPH, and
visibility down to a mile or less in blowing dust. A severe
thunderstorm watch has been issued until 10 PM MDT for the entire
forecast area, except for Greeley and Wichita counties.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JTL

In the hours before

Local storm report, Aug 18, 6:41 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
541 PM MDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Hail             Goodland                39.35N 101.70W
08/18/2025  M0.25 Inch       Sherman            KS   NWS Employee

            Off duty employee reports pea sized hail.

&&

KAK
Local storm report, Aug 18, 6:44 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
544 PM MDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Tstm Wnd Gst     9 NNE Page City         39.21N 101.11W
08/18/2025  M56 MPH          Thomas             KS   Public

            Site Summers 646 reports 56 mph wind gust.

&&

KAK
Local storm report, Aug 18, 6:48 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
548 PM MDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             Goodland                39.35N 101.72W
08/18/2025  E0.50 Inch       Sherman            KS   Public

            Report from mPING: Half-inch (0.50 in.).

&&
Local storm report, Aug 18, 6:51 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
551 PM MDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Dust Storm       Idalia                  39.70N 102.31W
08/18/2025                   Yuma               CO   Public

            Report of visibility around 1/4 of a mile in
            areas, with other areas closer to 1 mile
            visibility.

&&

KAK
Special weather statement, Aug 18, 7:13 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
713 PM CDT Mon Aug 18 2025

KSZ014-190045-
Thomas KS-
713 PM CDT Mon Aug 18 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN THOMAS COUNTY
THROUGH 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles south of Gem, or 10 miles southeast of Colby,
moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Thomas
County, including the following locations... Mingo and Halford.

This includes Interstate 70 in Kansas between mile markers 55 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Kansas.

&&

LAT...LON 3921 10102 3927 10107 3939 10104 3942 10084
      3934 10074 3920 10075 3919 10089
TIME...MOT...LOC 0013Z 266DEG 6KT 3929 10089

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Satterwhite
Local storm report, Aug 18, 7:16 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
616 PM MDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Tstm Wnd Gst     3 N Colby               39.43N 101.05W
08/18/2025  M54 MPH          Thomas             KS   AWOS

            The AWOS in Colby (KCBK) measured a 54 mph
            wind gust at 5:55 pm MDT. Sustained at 33
            mph. Visibility dropped to 1/2 mile with
            haze, presumably in association with blowing
            dust.

&&

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:06 PM CDTAreal Flood AdvisoryGLDLogan, Thomas3 hr
Aug 18, 7:11 PM CDTAreal Flood AdvisoryGLDGove, Logan, Sheridan, Thomas3 hr
Aug 18, 7:13 PM CDTSpecial Weather StatementGLDThomas32 min
Aug 18, 7:24 PM CDTSevere Thunderstorm WarningGLDThomas23 min
Aug 18, 9:19 PM CDTSpecial Weather StatementGLDGove, Greeley, Logan, Wichita41 min

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.